0

Fantasy avatar 6  Sheila wrote 6 months ago

I was on 10 mg of warfarin and now have to take 12 mg I have cut out a lot of foods trying to thin my blood and have been taking garlic, fish oil etc. to try to thin it and nothing is working..it just keeps getting thicker !!!! I don't like taking that amount of warfarin and am getting very frustrated

Category: INR

Total Views: 750

Total Comments: 12

Disclaimer


All Comments (12)

Comment on this post  



0

Black lambo  blexie - (36) - posted about 1 month ago

I take 6 daily

Reply to blexie

0

Black lambo  blexie - (36) - posted about 1 month ago

I have been on coumadin for 10 years now, I am 59 years old, I manage my INR with coauguchek XS also, You can pick one up on ebay for about 500$, I am in 2-3 range 95+ percent of the time. I have never had ANY bleeds (except an occasional nose bleed) or other ill affects from the drug, when I first started taking the drug, I did a lot of research, found a guy that had been on it for 40 years, he dispelled the hair loss, bone problems and the rest of what people complain about.

Reply to blexie

0

Fantasy avatar 6  Sheila - - posted about 1 month ago

Anyone that I talk to that is on it only takes 2-4 mg I feel 10mg is a lot !! How much do you take ?

Reply to Sheila

0

Brachiosaurus  warrick - (1) - posted 6 months ago

You have probably found this already but if you are on warfarin for something other than a mechanical heart valve then there may be other alternatives such as dabigatran and rivaroxaban, although you can find plenty of bad press and millions in lawsuits on these drugs too.
Also as a matter of interest warfarin is not the only drug used as a rodenticide that is also used on humans medically.

Reply to warrick

0

Fantasy avatar 6  Sheila - - posted 6 months ago

It wasn't something I found when researching the drug. A family friend is now paralized and the doctors are blaming it on the warfarin.
I still dont feel comfortable taking it especially when they keep increasing my dose.
I have asked to go on something else but because of my heart defect at birth I was told I can't.
Back to my original question....If eating too much Vit K lowers your INR what can I eat that will increase it so that I don't have to take so much warfarin ?

Reply to Sheila

0

Brachiosaurus  warrick - (1) - posted 6 months ago

Off the top of my head grapefruit juice, cranberry juice and mangos raise it, so with monitoring you may be able to raise it and reduce your warfarin dose to keep your INR in your therapeutic range. The "in range" bit is the most important bit by far.
This forum post indicates very well the effects of grapefruit juice-
http://www.valvereplacement.org/forums/forum/anti-coagulation/42094-my-monty-python-moment
Well worth the read!
Very sorry to hear about your friend, I did find this article on epidural haematoma-
http://www.jpma.org.pk/full_article_text.php?article_id=2054
If you read the case of the 54 year old it seems that the INR of 10 was the main cause rather than the warfarin itself. I would likely assume this was a case of poor A/C therapy management. I can only make assumptions that this is what happened to your friend.. again very sorry...
That's why I self test weekly with a coaguchek and adjust my own dosing when needed and I manage to be in range 94%+ of the time

Reply to warrick

0

Fantasy avatar 6  Sheila - - posted 6 months ago

Thank you Warrick!! :) I did try cranberry juice (100% pure) but I didn't think it did anything..maybe I just didn't give it enough time or was consuming too much Vit K at the time.
Right now I have my blood checked weekly but that coaguchek sounds like a handy thing to have.
I don't know all of the details of my Mom's friend but I will check out the article you sent.
Thank you again :)

Reply to Sheila

0

Brachiosaurus  warrick - (1) - posted 6 months ago

Yes I am also curious if you can explain what you mean when you say you have seen what the drug does to people long term? I have been on it since 2015 due to a valve replacement for a birth defect, I am 41 years old. My father has been on it for 34 years for a valve replacement with no ill effects at all. The current longest surviving single operation valve replacement had his surgery in 1967 and has been on warfarin ever since with no ill effects whatsoever. His Calcium Value is 9.9.....inside the normal range of 8.4-10.2 mg/dL.
For the record thats over 50 YEARS ON WARFARIN.

I know if you research the effects of warfarin you can find on many fluff sites stuff like your hair falls out, and it makes you feel colder etc. There is little in the way of properly conducted peer reviewed studies to confirm this. There are some studies that it affects bone density and there is a truckload on it on the net and most of it is unsubstantiated stuff which takes the ball from a single study and runs the extrapolation mile with it.
Early studies suggested a correlation between warfarin use for decades and osteoporosis in elderly patients who were sedentary.
When it was observed that elderly sedentary get osteoporosis anyway subsequent studies cropped up to find no significant correlation with warfarin.
so being a vegetative elderly will bring you equal likely hood of osteoporosis, something now being addressed in nursing homes.
For instance studies in rats where the rats were given well past lethal doses of warfarin combined with huge injections of vitamin K have shown some signs of calcium issues but not in bones
http://www.ncbi.nlm.nih.gov/pubmed/21298649

If you read the details of the article you will see they gave the rats a massive amount compared to the very small dose used in humans.
For a 70Kg body weight that's dose of 1g of warfarin. (or 1,050mg - one thousand and fifty mg) twice a day
right.... hand's up here who takes that amount?

my take out is that if you want to setup an experiment to show a result in the abstract (all that is often read) then you can fool most of the people most of the time.

Reply to warrick

0

Brachiosaurus  warrick - (1) - posted 6 months ago

For clarity warfarin doesn't thin your blood, it has no effect on blood viscosity what so ever, they just explain it that way to make it easiser to understand.
So thicker is considered a lower INR so reduced clotting time.
Thinner is considered a higher INR so longer clotting time.

So it would appear your INR has dropped so you need 12mg wafarin daily to be in your INR range which I assume is 2-3 (most common).
I'm not sure what the vitamin K levels of the supplements you are taking are but you can look that up. Under normal circumstances a balanced consistant diet will cause little if any change for most people.
If you are taking supplements considered high in vit K then you will need more warfarin to counteract this and keep your INR in range, so it might be working against you.
General things that could affect your INR and require more warfarin are-
- new medications, either prescription or over the counter
-increased levels of physical activity, hence your metabolic rate increases so you "burn thru" the warfarin faster.
- major diet changes, eating a bucket of spinach everyday..
-illness, warfarin is processed thru your liver, your liver also fights bodily sickness.

12 mg isn't dangerous or bad for you at all, the important thing is that your INR is in your range set by your doctor or surgeon, so the amount you need is the amount you need to be in range.
At the end of the day warfarin is there to prevent your body from forming a blood clot (for whatever reason A-Fib, DVT, mech valve etc) and this clot travelling to your brain and blocking the blood flow so part of your brain dies, otherwise known as a stroke... potenially life threatening and life changing, not good !!

Reply to warrick

0

Lady bug  Ray - - posted 6 months ago

Good information. Answers a lot of my questions. Thanks!

Reply to Ray

0

Fantasy avatar 6  Sheila - - posted 6 months ago

I do understand how it works as I research any drug that I have to be on. I have been on warfarin for a year and a half and I am now only 52 I enjoy a lot of vegetables that are high in Vit K and they had me at 10 mg I feel that is too much when I will be on it for the rest of my life In order to take less I have cut out a lot of these foods but I now take 12 mg!!! I have checked my supplaments and they are fine....in fact they should be doing the opposite effect I do not like taking drugs if I dont have to and this one terrifies me ! It is rat poison and I have seen what this drug does to people who have been on it long term I will do anything to be able to reduce the amount I have to take

Reply to Sheila

0

Flower red  TonyRoberts - - posted 6 months ago

Hi Sheila, can you explain what you mean when you say you have seen what the drug does to people long term? I have been taking Warfarin for 2 years and expect to be taking it for the rest of my life. I am 47 now and take 12 mg a day.

Reply to TonyRoberts

Start managing your Warfarin Register for Free